Question of the Week # 426

426) A 70-year-old man with history of atrial fibrillation and metallic mitral valve presents to the out patient clinic for follow up. He has been taking warfarin for the past 5 years. His INR has been in therapeutic range between 3.0 to 4.0. However, over the last one month his INR has been in the range of  1.5 to 2.0 . His other medical problems include moderate osteoarthritis and mild cognitive dysfunction. He started taking Glucosamine supplements for “preserving his joints “and Ginseng to slow “ageing of his brain”  about two months ago. He has also been started on Aspirin by his cardiologist about 1 month ago. On examination, he is afebrile and vitals are stable. Abdominal examination is benign. A repeat INR is still sub-therapeutic at 1.5. Which of the following is the most appropriate management?

A) Increase Warfarin dose by 20%

B) Stop Glucosamine and repeat INR in 1 week

C) Continue Warfarin at same dose and repeat INR in 1 week

D) Stop Ginseng and repeat INR in 1 week

E) Stop Aspirin, increase Warfarin dose and repeat INR in 1 week

21 Responses

  1. Aaaa

  2. D) Stop Ginseng and repeat INR in 1 week??

    • Ans : D….I agree to stop Ginseng which possible induces the P450 enzyme in the liver resulting in sub therapeutic levels of warfarin. It could not be the glucosamine because this would cause super therapeutic effect which is dose dependent.

  3. Where do get the answer to the question?

  4. D

  5. d

  6. D.

  7. D?

  8. E??

  9. ???????

  10. d

  11. where can I find the answer?

    • http://www.facebook.com/ArcherReview

  12. it is D

  13. It’s most likely (A) but I can’t exclude ( B)

  14. stop ginseng and repeat INR In 1 week bc ginseng interacts with warfarin

  15. Answer BB ,,,

    one of the drug interactions of the Glucosamine Sulphate are the blood thinner medications Aspirin & Warfarine.. Stop Glucosamine & check INR in 1 month

  16. If patient has mechanical valve/stent benefit of anti platelets(aspirin) and Warfarin is outweigh the risk of bleeding with INR 2-3.
    this patient has has INR 1.5 on repeated measurements which is sub-therapeutic

    Glucosamine do not cause decrease in INR by any means..
    However, ginseng increase bleeding risk and studies show that if decreases Warfarin level

    However it doesn’t seem that ginseng is the cause of decrease in INR. look at the time of ginseng started and decrease in INR.

    I will go with Ans: A

  17. whats d answer dr red is it a???

    • Answer- D Glucosamine potentiates the effect of warfarin so, it should be increasing the INR. In this question, we have a sub-therapeutic INR. Ginseng possibly induces cytochrome P450 and increases Warfarin Metabolism . As a result, Ginseng reduces INR leading to therapeutic failure on Warfarin. It is important to know these interactions since many patients take herbal remedies and these could potentially interact with life saving medications. Refer http://www.hanstenandhorn.com/hh-article11-04.pdf

  18. thank you

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: